Wyoming, 2016

Hail and Damaging Wind in Wyoming, July 28, 2016

July 28, 2016 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail and strong winds across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and strong winds across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 2:57 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 2:57 AM MST, 4 hours 33 minutes before
Area Forecast Discussion...Corrected Aviation
National Weather Service Cheyenne WY
357 AM MDT THU JUL 28 2016

.SHORT TERM...(Today through Friday night)
Issued at 300 AM MDT Thu Jul 28 2016

Today...Looks like another active day across parts of southeast
Wyoming and western Nebraska with the Storm Prediction Center
showing marginal risk east of a Douglas to Laramie line with a
slight risk along and east of I-25 and south of a Wheatland to
Alliance line.

A shortwave moves over northern and eastern Wyoming this morning,
producing scattered showers and thunderstorms across our northern
and eastern counties. Then, this afternoon, with a low and mid level
theta-e ridge axis in place, expect scattered thunderstorms along
and east of a Douglas to Laramie line, with progged CAPE from 2000
to 3000 J/kg early in the afternoon and shear of 45 to 50 knots
helping to produce isolated severe storms producing large hail and
damaging winds in the slight risk area. Severe storms are more
likely earlier in the day, compared to yesterday, with the earlier
passage of the shortwave.

Tonight...Scattered strong to isolated severe storms in the evening
across our southeast counties, then clearing skies. Areas of fog and
low clouds developing east of a Lusk to Cheyenne line after midnight
based on the boundary layer progs.

Friday...Afternoon and evening thunderstorm coverage will be more
isolated with less low and mid level moisture availability along
with the absence of a pronounced shortwave overhead.

Friday night...Isolated thunderstorms will mostly end in the evening
with a slight chance of showers and thunderstorms over western
Nebraska into the late night hours along a low level convergence
axis.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 AM MDT Thu Jul 28 2016

Upper ridge builds over the Rockies and high plains this weekend.
Surface trough/dryline will remain nearly stationary along the
east slopes of the Laramie Range. Saturday will be dry with ridge
overhead. Sunday will be a bit more convectively active for the
mountains and adjacent plains of southeast Wyoming with a passing
upper level disturbance and upslope low level flow. Flow aloft
will be west-southwest with ridge rebuilding over the high plains.
Most of the subtropical moisture will remain to the south, with a
few diurnal mountain thunderstorms possible Monday. Mid levels will
warm Sunday and Monday with highs rising into the 80s-mid 90s. A
upper low and associated trough over the Pacific Northwest Tuesday
will track east-northeast across the northern Rockies into
southern Canada Wednesday as the upper high recenters over the
south central Great Plains. Consequently, the flow aloft backs to
the southwest. The ECMWF introduces some subtropical moisture into
the area by midweek, while the GFS depicts little or no QPF. Much
of the CWA will largely be dry, except for isolated diurnal
convection over the mountains and northeast plains. Temperatures
Tuesday and Wednesday will be a few degrees cooler, but still
above average for early August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 330 AM MDT Thu Jul 28 2016

Scattered SHRA/TSRA will move southeast across the northern and
central portions of the Nebraska panhandle including Chadron,
Alliance and possibly Scottsbluff through early this morning.
Additional convection will develop around midday over the mountains
of southeast Wyoming and move east-southeast onto the plains during
the afternoon, with VCTS between 20Z and 04Z (except Rawlins).
Gusty/erratic outflow winds to 40 kt, hail and MVFR to IFR
visibility in heavy rain will be the primary hazards from TSRA.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Thu Jul 28 2016

Minimal concerns the next few days based on expected humidities
and winds.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 28, 3:15 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
415 AM MDT THU JUL 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
291015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
415 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
PORTIONS OF WESTERN NEBRASKA EARLY THIS MORNING. A FEW STRONG
STORMS PRODUCING SMALL HAIL...HEAVY RAIN AND GUSTY WINDS ARE
EXPECTED.

SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG AND EAST OF THE
LARAMIE RANGE AROUND MIDDAY AND MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH EARLY EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE ALONG AND EAST OF INTERSTATE 25 WITH LARGE HAIL UP TO
TWO INCHES IN DIAMETER...DAMAGING WINDS TO 70 MPH...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-291015-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
415 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:30 AM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 AM MDT THU JUL 28 2016

NEZ021-055-281215-
MORRILL NE-CHEYENNE NE-
530 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND CENTRAL
MORRILL COUNTIES UNTIL 615 AM MDT...

AT 530 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THE INTERSECTION OF HIGHWAY 385 AND L62...OR 22 MILES SOUTHWEST OF
ALLIANCE...MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT...NORTHPORT AND BRIDGEPORT STATE RECREATION AREA AROUND
  540 AM MDT.
  THE INTERSECTION OF HIGHWAY 385 AND 92 AROUND 550 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BROADWATER.

LAT...LON 4129 10288 4183 10323 4193 10307 4169 10263
      4141 10263
TIME...MOT...LOC 1130Z 319DEG 44KT 4182 10310

RUBIN
Special weather statement, Jul 28, 5:39 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MDT THU JUL 28 2016

WYZ102-281345-
NIOBRARA COUNTY WY-
639 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 745
AM MDT...

AT 638 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF LANCE CREEK...OR 32 MILES NORTH OF LUSK...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LANCE CREEK AROUND 700 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4316 10482 4334 10470 4325 10425 4297 10448
TIME...MOT...LOC 1238Z 296DEG 15KT 4321 10468

JAMSKI
Special weather statement, Jul 28, 5:39 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MDT THU JUL 28 2016

WYZ102-281345-
NIOBRARA COUNTY WY-
639 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 745
AM MDT...

AT 638 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF LANCE CREEK...OR 32 MILES NORTH OF LUSK...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LANCE CREEK AROUND 700 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4316 10482 4334 10470 4325 10425 4297 10448
TIME...MOT...LOC 1238Z 260DEG 15KT 4321 10468

JAMSKI
Special weather statement, Jul 28, 6:40 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MDT THU JUL 28 2016

WYZ101-102-281430-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
740 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 830 AM MDT...

AT 739 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MANNING RANCH...OR 27 MILES NORTHEAST OF DOUGLAS...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANVILLE AND KEELINE AROUND 810 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LOST SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4300 10517 4317 10491 4279 10431 4262 10430
      4261 10490
TIME...MOT...LOC 1339Z 323DEG 38KT 4300 10496

HAHN
Local storm report, Jul 28, 6:50 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             YODER                   41.92N 104.29W
07/27/2016  M1.00 INCH       GOSHEN             WY   COCORAHS

            SHREDDED LEAVES, CARS DENTED AND BROKEN HOUSE WINDOWS.

&&

HUTCHEON
Local storm report, Jul 28, 7:22 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 NNW PINE BLUFFS       41.19N 104.08W
07/27/2016  M1.75 INCH       LARAMIE            WY   COCORAHS

            BROKEN HOUSE WINDOWS.

&&

HUTCHEON

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goshen

When
July 28, 7:30 AM MST to 7:33 AM MST
Where
Goshen County, Jay Em
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -104.370

Quarter size hail was reported at Jay Em.

Thunderstorm Wind, Laramie

When
July 28, 3:30 PM MST to 3:32 PM MST
Where
Laramie County, 2.81 mi N of Harriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -105.250

Estimated 60 mph wind gusts were reported 24 miles west of Cheyenne.

Hail, Laramie

When
July 28, 4:00 PM MST to 4:03 PM MST
Where
Laramie County, 5 mi SSE of Federal
Measured
1.5 in hail
Reported by
Public
Coordinates
41.203, -105.063

Ping pong ball size hail was reported five miles south-southeast of Federal.

Hail, Laramie

When
July 28, 4:15 PM MST to 4:18 PM MST
Where
Laramie County, 5.08 mi NNW of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.232, -104.831

Half dollar size hail was reported just northwest of Ranchettes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656056, 656057, 656058, 656059.